Alert archive / Kansas / Winter Storm Watches in 2014
Winter Storm Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Feb 28, 2014, 3:43 PM CST for 27 counties in Kansas. It took effect at Mar 1, 2014, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2014, 3:43 PM CST (21:43 UTC)
- In effect from
- Mar 1, 2014, 6:00 PM CST
- Expired
- Mar 1, 2014, 4:44 AM CST
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804 WWUS43 KDDC 282143 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CST FRI FEB 28 2014 ...WINTRY WEATHER IS EXPECTED THIS WEEKEND... .A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS BY TONIGHT. LOW LEVEL MOISTURE WILL SPREAD NORTH ACROSS SOUTHWEST AND CENTRAL KANSAS OVER THE COLD AIR LATER TONIGHT AND SATURDAY. THIS WILL RESULT IN AREAS OF FREEZING DRIZZLE DEVELOPING BY SATURDAY MORNING. SOME SLEET IS EXPECTED TO DEVELOP BY AFTERNOON. THE PRECIPITATION IS THEN EXPECTED TO CHANGE OVER TO SNOW SATURDAY NIGHT AND CONTINUE INTO SUNDAY MORNING BEFORE TAPERING OFF SUNDAY AFTERNOON. KSZ030-031-043>046-061>066-074>081-086>090-010545- /O.NEW.KDDC.WW.Y.0007.140301T1200Z-140302T0000Z/ /O.NEW.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...MEADE... FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 343 PM CST FRI FEB 28 2014 /243 PM MST FRI FEB 28 2014/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ SATURDAY... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE AND SLEET...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ SATURDAY. A WINTER STORM WATCH HAS ALSO BEEN ISSUED. THIS WINTER STORM WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. * TIMING...SATURDAY THROUGH SUNDAY. * SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS COULD RANGE FROM 3 TO 6 INCHES NORTH OF HIGHWAY 50 WITH 2 TO 4 INCHES SOUTH OF HIGHWAY 50. * OTHER IMPACTS...SLIPPERY CONDITIONS DUE TO FREEZING DRIZZLE AND SLEET. REDUCED VISIBILITIES IN AREAS OF BLOWING AND DRIFTING SNOW. WIND CHILLS COULD DROP TO AROUND 15 BELOW ZERO SATURDAY NIGHT AND SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET...OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ KSZ084-085-010545- /O.NEW.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/ MORTON-STEVENS- INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...MOSCOW 343 PM CST FRI FEB 28 2014 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. * TIMING...SATURDAY NIGHT AND SUNDAY. * MAIN IMPACT...SNOW ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE. * OTHER IMPACTS...GUSTY NORTHEAST WINDS COULD CAUSE SOME BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ GERARD
1 follow-up statement
140 WWUS43 KDDC 011044 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CST SAT MAR 1 2014 ...WINTRY WEATHER IS EXPECTED TODAY THROUGH SUNDAY... .SOME LIGHT SNOW OR LIGHT FREEZING DRIZZLE CAN BE EXPECTED TODAY. BY THIS EVENING, SLEET IS EXPECTED TO DEVELOP, WHICH WILL MIX WITH LIGHT SNOW AT TIMES TONIGHT. THE SLEET WILL CHANGE TO SNOW LATE TONIGHT AND SUNDAY MORNING. KSZ030-031-043>046-061>065-074>080-086>089-011845- /O.CAN.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/ /O.EXT.KDDC.WW.Y.0007.140301T1200Z-140302T2100Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE- CLARK-COMANCHE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND... LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION 444 AM CST SAT MAR 1 2014 /344 AM MST SAT MAR 1 2014/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CST /2 PM MST/ SUNDAY... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WINTER STORM WATCH. * TIMING...SATURDAY THROUGH SUNDAY. * SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES. * OTHER IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE DUE TO FREEZING DRIZZLE AND SLEET. THE BEST CHANCE OF FREEZING DRIZZLE WILL BE ALONG AND SOUTH OF A LINE FROM JOHNSON TO DODGE CITY TO SAINT JOHN. REDUCED VISIBILITIES CAN BE EXPECTED IN AREAS OF BLOWING AND DRIFTING SNOW. WIND CHILLS WILL DROP TO BETWEEN 10 AND 20 BELOW ZERO BY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ084-085-011145- /O.CAN.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/ MORTON-STEVENS- INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...MOSCOW 444 AM CST SAT MAR 1 2014 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WINTER STORM WATCH. SNOW AMOUNTS ARE EXPECTED TO ONLY BE BETWEEN 1 AND 2 INCHES SO THE WINTER STORM WATCH HAS BEEN CANCELLED. $$ KSZ066-081-090-011845- /O.UPG.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/ /O.NEW.KDDC.WS.W.0002.140302T0000Z-140302T2100Z/ /O.CON.KDDC.WW.Y.0007.140301T1200Z-140302T0000Z/ STAFFORD-PRATT-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...PRATT... MEDICINE LODGE...KIOWA...SUN CITY 444 AM CST SAT MAR 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WARNING FOR SLEET AND SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 3 PM CST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SATURDAY THROUGH SUNDAY. * SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 6 INCHES. * MAIN IMPACT..,HIGHWAYS WILL BECOME SLICK. * OTHER IMPACTS...SLIPPERY CONDITIONS DUE TO FREEZING DRIZZLE AND SLEET. REDUCED VISIBILITIES IN AREAS OF BLOWING AND DRIFTING SNOW. WIND CHILLS COULD DROP TO AROUND 15 BELOW ZERO SATURDAY NIGHT AND SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET...OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ FINCH
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Feb 28, 3:27 PM CST, 16 minutes earlier.
Area forecast discussion, Feb 28, 3:27 PM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CST Fri Feb 28 2014 ...Updated long term section... .SHORT TERM...(This evening through Saturday) ISSUED AT 218 PM CST FRI FEB 28 2014 The cold front will be moving through west central and southwest Kansas late this afternoon and tonight. Low level isentropic upglide is expected to develop over southwest Kansas later tonight and continue into Saturday. We should see low level stratus developing around or after midnight. By late tonight into Saturday, increasing low level moisture and upglide should result in areas of freezing drizzle developing across much of central and southwest Kansas. Through the afternoon hours, the mid/upper levels of the atmosphere will gradually be moistening up. Model soundings show a small warm layer around or a little below 700 millibars. With a fairly deep cold air layer underneath this warm tongue, it appears that any melting of the precipitation that occurs will refreeze into sleet. Given the expected wintry precipitation during the day on Saturday, will issue a winter weather advisory for all of central and southwest Kansas. For now will leave the far southwest counties out of the advisory as it appears the threat for freezing drizzle/sleet will be the least in that area. .LONG TERM...(Saturday night through Friday) ISSUED AT 327 PM CST FRI FEB 28 2014 Precipitation will be transitioning from sleet to snow Saturday night into Sunday morning as the aforementioned upper level disturbance moves into the Southern Rockies. Precipitation is then expected to change over to all snow by sunrise Sunday with snow tapering off from west to east Sunday afternoon into Sunday evening. Winds Saturday night into Sunday will generally be from the northeast around 20 mph gusting to around 30 mph at times. This will cause lowered visibilities and drifting of snow. Winds then decrease to 10 to 15 mph Sunday afternoon into Sunday evening. By the end of this storm, snowfall accumulations of 3 to 6 inches will be possible north of Highway 50 with locally higher amounts. 2 to 4 inches are expected south of this area with 1-2 inches along the KS/OK border. However, models have been all over the place with snow totals which means confidence still isn't high on exact amounts. Total Ice accumulations should be light with less than a tenth of an inch expected. With the addition of the Winter Weather Advisory Saturday, we have also issued a Winter Storm watch for all areas Saturday night into Sunday afternoon. Cloud cover then decreases Sunday night with partly cloudy skies anticipated on Monday. Another concern with this system are the very cold temperatures. Lows Sunday morning are forecasted to dip into the single digits with highs Sunday afternoon ranging from around 6 degrees across central Kansas to lower teens across the KS/OK border. Lows Monday morning are then expected to drop into around 0 degrees across central Kansas to around 10 degrees across the KS/OK border. With the addition of breezy conditions Sunday morning, wind chills of -10 to -20 degrees will be possible during the early morning hours. Winds will be lighter Monday morning, but wind chills down to -10 degrees will be possible during the early morning hours. A warming trend is then anticipated for the remainder of the forecast period. However, how quickly the temperatures will rebound is uncertain due to how much snow will fall on Sunday and how quickly it will melt. Nevertheless, highs Monday are forecasted to reach into the 20s then possibly reach into the 60s by Thursday. Lows look to dip into the teens Tuesday morning then possibly reach into the 30s by Friday morning. Models suggests a weak disturbance to move through the Northern Plains Tuesday night into Wednesday which may bring a slight chance of rain or snow to western Kansas Wednesday. Otherwise expect partly cloudy skies Monday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 1152 AM CST FRI FEB 28 2014 VFR conditions will prevail at the Garden City, Dodge City and Hays TAF sites through early evening. Look for IFR stratus to develop in the Hays area around 04z and in the Garden City and Dodge City areas between 07-09z. Light freezing drizzle and mist are expected to develop at the TAF sites after 12z Saturday with MVFR to possibly IFR visibilities expected to develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 22 6 6 / 10 50 70 70 GCK 17 19 5 7 / 10 60 70 60 EHA 27 43 12 13 / 10 50 60 60 LBL 25 34 11 12 / 10 50 60 60 HYS 13 14 4 6 / 10 60 70 60 P28 25 26 11 11 / 10 40 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY from 6 AM CST /5 AM MST/ to 6 PM CST /5 PM MST/ Saturday FOR KSZ030-031-043>046-061>066-074>081-086>090. WINTER STORM WATCH from Saturday evening through Sunday afternoon FOR KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Gerard LONG TERM...Hovorka_42 AVIATION...Gerard
Hazardous weather outlook, Feb 28, 3:53 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 AM CST FRI FEB 28 2014 KSZ030-031-043>046-061>066-074>081-084>090-011130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 AM CST FRI FEB 28 2014 /253 AM MST FRI FEB 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE OF SLEET, FREEZING RAIN AND FREEZING DRIZZLE SATURDAY. A WINTRY MIX OF PRECIPITATION IS LIKELY EARLY SATURDAY NIGHT, BEFORE CHANGING TO ALL SNOW LATER SATURDAY NIGHT AND CONTINUING INTO SUNDAY. ICE ACCUMULATION IS EXPECTED TO BE LESS THAN A TENTH OF AN INCH. SNOW ACCUMULATION OF 2 TO 4 INCHES IS POSSIBLE ALONG AND EAST OF HIGHWAY 283, WITH LESSER AMOUNTS FARTHER WEST. HOWEVER, ONLY SLIGHT CHANGES IN THE PATH OF THE STORM SYSTEM WOULD AFFECT SNOW AMOUNTS. BITTER COLD WIND CHILLS FROM -5 TO -14 CAN BE EXPECTED FROM SATURDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:43 PM CST | Winter Weather Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 54 hr |
Nearby
Winter Storm Watches in Kansas, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.